Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 23, 2004, 4:45 PM EDT for Campbell County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 4:45 PM EDT (20:45 UTC)
- Expired
- Apr 23, 2004, 5:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS54 KMRX 232045 SVRMRX TNC013-232130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 445 PM EDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN EAST TENNESSEE * UNTIL 530 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COVE CREEK STATE PARK...OR 13 MILES SOUTHWEST OF LA FOLLETTE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COVE CREEK STATE PARK AROUND 450 PM EDT JACKSBORO AROUND 455 PM EDT LA FOLLETTE AROUND 500 PM EDT FINCASTLE AROUND 510 PM EDT 8 MILES SOUTHEAST OF WHITE OAK AROUND 525 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. LAT...LON 3628 8433 3626 8409 3643 8392 3661 8404 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:00 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 23, 3:00 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT FRI APR 23 2004 .SHORT TERM (TONIGHT THRU SATURDAY)...TWO AREAS OF CONVECTION...ONE ON THE PLATEAU AND ONE STILL OVER MIDDLE TN...MAKING INITIAL POPS A TOUGH CALL. FEELING AT THIS TIME IS THAT CONVECTION WILL HOLD TOGETHER BETTER THAN LAST NIGHT...AND SO WENT LIKELY POPS FOR THE EVENING HOURS OVER MOST OF THE AREA. IF CONVECTION FALLS APART BY 6 PM...WILL NEED TO UPDATE FORECAST AND LOWER POPS QUICKLY. OTHERWISE...LOOKING AT A COOL FRONT MOVING SOUTH THROUGH THE AREA OVERNIGHT...THEN IT SITS JUST SOUTH OF THE AREA TOMORROW. WENT WITH CHANCE POPS FOR SATURDAY. TEMPS FROM GUIDANCE SEEMED REASONABLE AND DID NOT DIFFER MUCH. SHOULD SEE LOTS OF CLOUDS AROUND...BUT DEFINITELY SOME BREAKS THAT WILL ALLOW SOME HEATING AS WELL. .LONG TERM (SATURDAY NIGHT THRU FRIDAY)...DIFFICULT TO PIN DOWN WHERE ANY SHOWERS AND STORMS MIGHT DEVELOP SAT NIGHT INTO EARLY SUNDAY ...WITH CURRENT FORECAST AND GRIDS REASONABLE AS WELL AS CLOSE TO A MOS BLEND OF POPS. HOWEVER...BY SUNDAY AFTERNOON AND EVENING A STRONGER COLD FRONT WILL BE APPROACHING FROM THE WEST...AND THERE IS ALSO A PERIOD OF GOOD UPPER LEVEL SUPPORT SUGGESTED BY BOTH THE ETA AND GFS MODELS GENERALLY FROM SUNDAY EVENING TO EARLY MONDAY MORNING. THUS...POPS AND QPF WERE INCREASED FOR THAT PERIOD UP TO 70%...WITH HIGH CHANCE POPS EITHER SIDE OF A 01Z-07Z MON TIMEFRAME. SUFFICENT INSTABILITY AND LIFT TO WARRANT THUNDERSTORM WORDING...AND A FEW STRONG STORMS MAY OCCUR. OTHERWISE...SLIGHT CHANCE POPS WERE CARRIED A BIT LONGER...MAINLY FOR SWRN VA AND EXTREME NE TN...INTO MONDAY EVENING AND AGAIN ON TUESDAY AS COLD POOL ALOFT MOVES IN AND PRODUCES SOME DAYTIME INSTABILITY. LINGERING LOW LEVEL MOISTURE WAS BEST OVER SWRN VA WHERE MODELS GENERATED SOME VERY LIGHT QPF...BUT STILL JUST SLIGHT CHANCE POPS FOR LIGHT SHOWERS (KEPT AS LIQUID FOR NOW). HIGH PRESSURE KEEPS US DRY FROM MID WEEK ON...WITH A WARMUP AFTER A COOLER MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 62 81 61 79 / 60 30 20 40 KNOXVILLE, TN 61 78 60 77 / 60 30 30 40 BRISTOL, TN 58 77 56 75 / 60 30 30 40 OAK RIDGE, TN 60 77 60 76 / 60 30 30 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SP/TG
Hazardous weather outlook, Apr 23, 6:00 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT FRI APR 23 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-241000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY ON SUNDAY...BRINGING A CHANCE FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 38 min |
| Apr 23, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 32 min |
| Apr 23, 5:21 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.